Disseminated intravascular coagulation-like reaction following rituximab infusion.

Abstract

Rituximab generally is a well-tolerated medication used in a variety of haematological and autoimmune conditions. The safety profile of the medication has been reviewed in the literature. Infusion reactions due to cytokine release are the most common side effects. With the increased use of rituximab, there is an increase incidence of cytopenias, most commonly thrombocytopenia and leucopenia. Coagulopathy is quite rare, reported previously in four cases in the literature. We highlighted the clinical course of a 39-year-old patient with precursor B-cell acute lymphoblastic leukaemia who was started on rituximab infusion. The patient developed a cytokine-release syndrome with haemodynamic instability, followed by rapid-onset cytopenias and disseminated intravascular coagulation abnormalities characterised by coagulopathy with fibrinolysis and mucocutaneous bleeding. The report is followed by a review of the literature. It is important to recognise rituximab-induced coagulopathy early as part of the differential diagnosis of thrombocytopenia and disseminated intravascular coagulation following rituximab administration.

DOI: 10.1136/bcr-2016-218443

Cite this paper

@article{Rafei2017DisseminatedIC, title={Disseminated intravascular coagulation-like reaction following rituximab infusion.}, author={Hind Rafei and Samah Nassereddine and Ivan F Garcia}, journal={BMJ case reports}, year={2017}, volume={2017} }